Limits...
Allopurinol-induced DRESS syndrome mimicking biliary obstruction.

Choi HG, Byun J, Moon CH, Yoon JH, Yang KY, Park SC, Han CJ - Clin Mol Hepatol (2014)

Bottom Line: The patient was diagnosed with DRESS (Drug Rash with Eosinophilia and Systemic Symptoms) syndrome due to allopurinol.Allopurinol treatment was stopped and steroid treatment was started.The patient died from cardiac arrest on day 15 following admission.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Korea Cancer Center Hospital, Seoul, Korea.

ABSTRACT
An 84-year-old man was admitted to our hospital with fever, jaundice, and itching. He had been diagnosed previously with chronic renal failure and diabetes, and had been taking allopurinol medication for 2 months. A physical examination revealed that he had a fever (38.8℃), jaundice, and a generalized maculopapular rash. Azotemia, eosinophilia, atypical lymphocytosis, elevation of liver enzymes, and hyperbilirubinemia were detected by blood analysis. Magnetic resonance cholangiography revealed multiple cysts similar to choledochal cysts in the liver along the biliary tree. Obstructive jaundice was suspected clinically, and so an endoscopic ultrasound examination was performed, which ruled out a diagnosis of obstructive jaundice. The patient was diagnosed with DRESS (Drug Rash with Eosinophilia and Systemic Symptoms) syndrome due to allopurinol. Allopurinol treatment was stopped and steroid treatment was started. The patient died from cardiac arrest on day 15 following admission.

Show MeSH

Related in: MedlinePlus

Magnetic resonance cholangiography revealed multiple cysts in the liver along the biliary tree.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3992333&req=5

Figure 3: Magnetic resonance cholangiography revealed multiple cysts in the liver along the biliary tree.

Mentions: Obstructive jaundice was clinically suspected; therefore, non-enhanced abdominal computed tomography (CT) was performed to rule this out. We were unable to use a contrast medium due to potential nephrotoxicity. The CT scan showed multiple calcifications along the periportal areas of both hepatic lobes and the hepatic hilum (Fig. 2). We suspected biliary obstruction due to intrahepatic bile duct stones. The patient was hospitalized and underwent MRC. No bile duct obstructions or calcifications were detected, but multiple cysts were seen in the liver along the biliary tree (Fig. 3). An EUS was then performed to rule out obstructive jaundice, but this did not reveal any evidence of biliary obstruction. The numbers of atypical lymphocytes increased to 6% 3 days after admission, and both liver function and renal function worsened, showing serum creatinine of 5.5 mg/dL, total bilirubin of 31.3 mg/dL, direct bilirubin of 21.5 mg/dL, and AST/ALT of 155/303 U/L. A diagnosis of DRESS syndrome was made, and methylprednisolone 40 mg/day was administered. Serial changes in laboratory findings are shown in Fig. 4.


Allopurinol-induced DRESS syndrome mimicking biliary obstruction.

Choi HG, Byun J, Moon CH, Yoon JH, Yang KY, Park SC, Han CJ - Clin Mol Hepatol (2014)

Magnetic resonance cholangiography revealed multiple cysts in the liver along the biliary tree.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3992333&req=5

Figure 3: Magnetic resonance cholangiography revealed multiple cysts in the liver along the biliary tree.
Mentions: Obstructive jaundice was clinically suspected; therefore, non-enhanced abdominal computed tomography (CT) was performed to rule this out. We were unable to use a contrast medium due to potential nephrotoxicity. The CT scan showed multiple calcifications along the periportal areas of both hepatic lobes and the hepatic hilum (Fig. 2). We suspected biliary obstruction due to intrahepatic bile duct stones. The patient was hospitalized and underwent MRC. No bile duct obstructions or calcifications were detected, but multiple cysts were seen in the liver along the biliary tree (Fig. 3). An EUS was then performed to rule out obstructive jaundice, but this did not reveal any evidence of biliary obstruction. The numbers of atypical lymphocytes increased to 6% 3 days after admission, and both liver function and renal function worsened, showing serum creatinine of 5.5 mg/dL, total bilirubin of 31.3 mg/dL, direct bilirubin of 21.5 mg/dL, and AST/ALT of 155/303 U/L. A diagnosis of DRESS syndrome was made, and methylprednisolone 40 mg/day was administered. Serial changes in laboratory findings are shown in Fig. 4.

Bottom Line: The patient was diagnosed with DRESS (Drug Rash with Eosinophilia and Systemic Symptoms) syndrome due to allopurinol.Allopurinol treatment was stopped and steroid treatment was started.The patient died from cardiac arrest on day 15 following admission.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Korea Cancer Center Hospital, Seoul, Korea.

ABSTRACT
An 84-year-old man was admitted to our hospital with fever, jaundice, and itching. He had been diagnosed previously with chronic renal failure and diabetes, and had been taking allopurinol medication for 2 months. A physical examination revealed that he had a fever (38.8℃), jaundice, and a generalized maculopapular rash. Azotemia, eosinophilia, atypical lymphocytosis, elevation of liver enzymes, and hyperbilirubinemia were detected by blood analysis. Magnetic resonance cholangiography revealed multiple cysts similar to choledochal cysts in the liver along the biliary tree. Obstructive jaundice was suspected clinically, and so an endoscopic ultrasound examination was performed, which ruled out a diagnosis of obstructive jaundice. The patient was diagnosed with DRESS (Drug Rash with Eosinophilia and Systemic Symptoms) syndrome due to allopurinol. Allopurinol treatment was stopped and steroid treatment was started. The patient died from cardiac arrest on day 15 following admission.

Show MeSH
Related in: MedlinePlus